Alert archive / Arkansas / Flash Flood Warnings in 2019
Flash Flood Warning 92, NWS Tulsa, OK
NWS Tulsa, OK issued this flash flood warning at Aug 24, 2019, 3:45 AM CDT for Crawford County, Sebastian County, Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2019, 3:45 AM CDT (08:45 UTC)
- Expired
- Aug 24, 2019, 6:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crawford County, AR, Sebastian County, AR
The radar
The Western Arkansas radar (KSRX), 21 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 5:30 AM CDT | FLASH FLOOD | Fort Smith, AR | SEVERAL ROADWAYS IN FORT SMITH SHOWN FLOODED VIA SOCIAL MEDIA. ALSO REPORTS OF A FEW CARS STRANDED. |
| Aug 24, 6:30 AM CDT | FLASH FLOOD | Fort Smith, AR | *** 1 FATAL *** HIGHWAY 96 AND 255 CLOSED NEAR LAVACCA. HIGHWAY 22 CLOSED NEAR FORT CHAFFEE. FLOOD RELATED FATALITY ON KINCAID AVENUE IN FORT SMITH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 105 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
585
WGUS54 KTSA 240845
FFWTSA
ARC033-131-241145-
/O.NEW.KTSA.FF.W.0092.190824T0845Z-190824T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
345 AM CDT Sat Aug 24 2019
The National Weather Service in Tulsa has issued a
* Flash Flood Warning for...
Southwestern Crawford County in northwestern Arkansas...
Northern Sebastian County in west central Arkansas...
* Until 645 AM CDT.
* At 344 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain has
fallen. Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Fort Smith... Van Buren...
Greenwood... Alma...
Barling... Lavaca...
Arkoma... Mulberry...
Dyer... Bonanza...
Bloomer... Fort Smith Regional Airport...
Jenny Lind... Kibler...
Central City... Concord...
Shibley... Mill Creek...
Rye Hill... Furry...
Additional rainfall amounts of one to two inches are possible in the
warned area.
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 19.
Interstate 540 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3545 9407 3544 9408 3524 9409 3523 9443
3550 9444 3552 9406
$$1 follow-up statement
938
WGUS74 KTSA 240955
FFSTSA
Flash Flood Statement
National Weather Service Tulsa OK
455 AM CDT Sat Aug 24 2019
ARC033-131-241145-
/O.CON.KTSA.FF.W.0092.000000T0000Z-190824T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford AR-Sebastian AR-
455 AM CDT Sat Aug 24 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
SOUTHWESTERN CRAWFORD AND NORTHERN SEBASTIAN COUNTIES...
At 453 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar estimates 2 to 4 inches of rain
has fallen over portions of the warned area since 2 AM. Flash
flooding is likely ongoing or expected to begin shortly.
Some locations that may experience flooding include...
Fort Smith... Van Buren...
Greenwood... Alma...
Barling... Lavaca...
Arkoma... Mulberry...
Dyer... Bonanza...
Bloomer... Fort Smith Regional Airport...
Jenny Lind... Kibler...
Central City... Concord...
Shibley... Mill Creek...
Rye Hill... Furry...
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 19.
Interstate 540 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3545 9407 3544 9408 3524 9409 3523 9443
3550 9444 3552 9406
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 11:42 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 23, 11:42 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 1142 PM CDT Fri Aug 23 2019 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Widely scattered thunderstorms will continue to develop across portions of southeast Oklahoma and northwest Arkansas overnight where TEMPO groups will be introduced. Otherwise, IFR/MVFR ceilings will develop late tonight and persist through mid afternoon Saturday. && .PREV DISCUSSION... /Issued 933 PM CDT Fri Aug 23 2019/ ..UPDATE... DISCUSSION... Things are pretty quiet at the moment thunderstorm-wise across eastern Oklahoma and northwest Arkansas, with only a few lighter areas of precipitation present across a small part of Carroll and Madison counties on the eastern periphery of a remnant MCV. There will likely be two favored areas for thunderstorms overnight: first, across far eastern Oklahoma and into western Arkansas, as ongoing thunderstorms associated with a surface boundary across northeast Texas and southwest Arkansas move and develop farther north, and second, across parts of northeast Oklahoma as an MCS moving into northwest Oklahoma approaches. The latter is expected to be on the downswing as it moves into the area, with coverage likely to be more scattered in nature and a diminished severe and flash flooding threat. Due to the very wet antecedent conditions across east central Oklahoma and west central Arkansas from this morning's heavy rainfall, any heavy downpours that occur from thunderstorms in that area will have to be watched closely. Enough uncertainty exists in coverage and location to preclude a Flash Flood Watch issuance, although the threat is certainly not zero. The main changes to the going forecast this evening were to fine tune POPs and QPF according to the above thinking, as well as some minor tweaks to the sky cover, especially through midnight. Updates already out. PREV DISCUSSION... /Issued 633 PM CDT Fri Aug 23 2019/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Mainly scattered mid/high clouds overnight with some patchy fog possible across northwest Arkansas late tonight into Saturday morning. A few scattered thunderstorms could move into portions of northeast Oklahoma late tonight/Saturday morning and was covered with a PROB30 group. IFR ceilings will likely develop in most areas Saturday morning with VFR conditions forecast by mid to late afternoon. PREV DISCUSSION... /Issued 354 PM CDT Fri Aug 23 2019/ DISCUSSION... Showers and thunderstorms from overnight and earlier today have all dissipated, but have recently seen a bit of redevelopment in far southwest Missouri and far northwest Arkansas. This activity is occurring just to the north and northeast of an MCV from the earlier convection. The consensus of the latest data suggests that the greatest chance for showers and storms overnight will be across the eastern part of our forecast area. Upstream convection approaching from the high plains is likely to weaken as it nears the area late tonight or Saturday morning, but will keep some pops going into Saturday just in case it survives longer than expected. Another round of widespread showers and storms is expected late Saturday night and Sunday morning as a stronger upper level disturbance tracks southeast from the central plains. Heavy rainfall will be a good bet in some places, and it is likely that a flash flood watch will eventually be needed for parts of the area during this time period. Once the rain moves out Monday, temperatures will heat back up to near normal levels. Dew points will be oppressive after the recent rains, and heat headlines may be needed in some places Monday as a result. A cold front will move south across the area Monday night through Tuesday night bringing another round of showers and thunderstorms, and ushering in cooler and at least slightly less humid air for the middle part of next week. Medium range models are backing off on the strength of a secondary front at the end of next week, so it is looking more likely that Labor Day weekend will see seasonable temperature and humidity levels rather than the cool, dry conditions that have been previously advertised. Made quite a bit of adjustment to the National Blend of Models pops over the next couple days. Also adjusted NBM low temperatures down some next Wednesday and Thursday, and highs up some next Friday given the latest model trends. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....12
Hazardous weather outlook, Aug 23, 4:32 PM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 432 PM CDT Fri Aug 23 2019 ARZ001-002-010-011-019-020-029-OKZ049-053>076-241030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 432 PM CDT Fri Aug 23 2019 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. HEAVY RAIN AND FLASH FLOOD. RISK...Elevated. AREA...East Central Oklahoma and West Central Arkansas. ONSET...Late This Evening. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Elevated. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... Additional thunderstorms are expected to develop across portions of southeast Oklahoma and into northwest Arkansas mid to late this evening. In addition, a thunderstorm complex developing late this afternoon in parts of eastern Colorado may move into northeast Oklahoma later tonight before dissipating. Severe weather is not anticipated with either batch of thunderstorms, but locally heavy rain could lead to flash flooding, especially in parts of east central Oklahoma and west central Arkansas that saw copious rains early this morning. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...Severe Thunderstorm Potential. SUNDAY...Thunderstorm Potential. MONDAY...Thunderstorm Potential...Dangerous Heat Potential. TUESDAY AND WEDNESDAY...Thunderstorm Potential. THURSDAY...No Hazards. EXTENDED DISCUSSION... The unsettled weather pattern will persist into the middle of next week. Several episodes of widespread rainfall appear likely, specifically Saturday night into Sunday and again Monday and Monday night. Each rainfall event will bring the potential for locally heavy rainfall totals and raise flooding concerns. Updated forecasts will continue to refine the areas most prone to flooding potential. Saturday night and into early Sunday may also feature a better chance for organized severe weather, with damaging wind potential being the focus, in addition to heavy rain and flash flooding. weather.gov/tulsa contains additional information.
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:59 AM CDT | Areal Flood Advisory | TSA | Crawford, Sebastian | 2 hr |
| Aug 24, 6:36 AM CDT | Flash Flood Warning | TSA | Crawford, Sebastian | 3 hr |
| Aug 24, 7:21 AM CDT | Flash Flood Warning | TSA | Franklin | 3 hr |
| Aug 24, 9:30 AM CDT | Flash Flood Warning | TSA | Sebastian | 2 hr |
| Aug 24, 9:41 AM CDT | Areal Flood Warning | TSA | Crawford, Sebastian | 12 hr |
| Aug 24, 10:13 AM CDT | Areal Flood Warning | TSA | Franklin | 12 hr |
| Aug 24, 10:42 AM CDT | River Flood Advisory | TSA | Franklin, Johnson, Logan | 11 hr |
| Aug 24, 11:28 AM CDT | Areal Flood Warning | TSA | Sebastian | 12 hr |
Nearby
Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.